Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Dec 25, 2017, 9:10 PM EST for Chautauqua County, Wyoming County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 25, 2017, 9:10 PM EST (02:10 UTC)
- Expired
- Dec 25, 2017, 10:15 PM EST
- In force
- 65 min
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 74 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 113 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
664
WWUS81 KBUF 260210
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
910 PM EST MON DEC 25 2017
NYZ012-019-020-085-260315-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-
910 PM EST MON DEC 25 2017
...INTENSE LAKE EFFECT SNOW WILL CONTINUE TO IMPACT THE AREA...
At 858 PM EST, National Weather Service radar showed a band of
intense lake effect snow producing snowfall rates of up to 3
inches per hour. This snow band was about 15 miles wide with
the northern edge extending from Ripley to North Boston to
Warsaw, and the southern edge extending from Mayville to
Springville to Castile.
There will be a very slow southward drift to the band through
midnight.
This snow band will continue to hit southern portions of Erie and
Wyoming counties, as well as the western Southern Tier north of
Interstate 86 very hard through midnight.
Winds gusting as high as 30 mph will create near whiteout
conditions. Lightning and thunder will be possible.
Locations impacted include...
Dunkirk, Fredonia, Letchworth State Park, Boston, Springville,
Warsaw, Colden, Westfield, Gowanda and Silver Creek.
This includes Interstate 90 between exits 61 and 58.
Driving within this snow band will be extremely difficult, if not
impossible with snow covered roads and visibilities down to near
zero at times.
Travel is not recommended in this area! If you must travel across
this area, slow down and allow plenty of extra time to reach your
destination.
LAT...LON 4243 7954 4281 7825 4265 7797 4217 7975
4227 7976 4228 7973 4231 7977
$$
TMAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Dec 25, 7:52 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Dec 25, 7:52 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
752 PM EST Mon Dec 25 2017
.SYNOPSIS...
Heavy lake effect snows will continue east of the lakes through
Wednesday. For the rest of the area, it will be chilly and
windy with areas of blowing snow. Temperatures will be bitterly
cold for the upcoming week as Arctic air settles across our
region.
&&
.NEAR TERM /THROUGH TUESDAY/...
Surface low pressure will exit across the Canadian Maritimes through
this Christmas evening. Ample synoptic moisture and lake induced
instability is continuing to support bands of heavy lake effect snow
which east of Lakes Erie and Ontario in a generally westerly flow.
Lake effect snow bands are producing localized snowfall rates of
up to 3-4 inches per hour in the heaviest snows.
Off Lake Erie, the band of heavy lake effect snow is settling back
to the south after a brief jog northward earlier this evening. The
northern edge of the band extends from southern Erie county
northeast across northern Wyoming County and into northwestern
Livingston county. The southern edge of the band runs from
northwestern Chautauqua county northeast to along the southern
Wyoming and Northern Allegany county border. A passing weak surface
trough has helped the snowband shift back to the south where we
expect it to remain across the western Southern Tier overnight.
Snowfall rates in this intense band are running 2 to 3 inches an
hour at times. This will continue to impact travel on Interstate 90
from Angola through the NY/PA state line as well as I-86 across the
western Southern Tier and I-390 through the Genesee Valley
overnight. Lake effect snow warnings remain in effect for storm
totals of 2-3 feet in the most persistent snows. A Winter Weather
Advisory remains through 06z for Livingston county as 3-5 more
inches of snow should fall over portions of the western half of the
county on the eastern end of the snow band.
By late this evening, a lowering inversion and WNW flow will result
in less organized multi- bands off Lake Erie with variable but still
locally heavy snows which will continue through the day on Tuesday.
After this evening, the greatest additional accumulations will be
across higher terrain where upsloping will enhance snowfall rates.
Off Lake Ontario, Lake effect snows will continue to focus on the
traditional snow belt of northern Oswego, southern Jefferson and
into Lewis county including the Tug Hill plateau. Given the
persistence of this flow, storm totals of 3 to 5 feet are likely in
the snow belt with lake effect snow warnings in effect into
Wednesday. Heavy snow is occuring as a single long-axis parallel
snow band runs down the length of the lake. Snowfall rates of 3 to 4
inches an hour continue to be likely in the core of the band. This
will continue to severely impact travel on Interstate 81 through at
least Tuesday with near Blizzard conditions at times. Deep
equilibrium levels and strong winds will allow heavy lake snows to
extend well inland into Lewis county and beyond.
Outside of the steady lake effect snow, dry weather will prevail but
ongoing cold air advection will result in temperatures falling to
around 10 above overnight. Coupled with lingering wind gust of 20-30
mph...this will allow wind chills to dip into the negative single
digits. Temperatures will not warm much on Tuesday with highs in the
teens.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
It will still be cold across the entire forecast area, and it will
still be snowing across portions of the forecast area as we move into
the middle of the week, as the region will remain firmly within the
grip of an Arctic airmass that shows no signs of budging for the
foreseeable future. Lake effect snows will be ongoing east of both
lakes as we move into the evening hours on Tuesday.
Bands on both lakes are now expected to shift south as flow subtly
veers to the west-northwest. While this should cause further
weakening of the Lake Erie bands, the Lake Ontario band will
continue to have access to a long fetch of low-level moisture, and
we may see some reasonably robust snowfall rates of 1-2"/hr
persisting as the band shifts south on to the south shore of Lake
Ontario. With Wayne county falling into the end of the fetch of this
band, there is a decent chance they could see warning amounts of 5-
9" Tuesday night into Wednesday morning. As such, have posted a
Winter Weather Watch for the county, while Oswego and Northern
Cayuga remain covered by the ongoing Lake Effect Warning.
Lake effect snows will continue through the day Wednesday, even as
flow takes on a more northwesterly component. This should cut down
on rates significantly, particularly on Lake Erie, where snow
showers will become increasingly scattered and disorganized. Multi-
band activity may remain more robust on Lake Ontario, particularly
if a Georgian Bay connection can emerge, as suggested by the GFS,
and it is not out of the question that we may see 2-4" of fluff
south of Lake Ontario.
Activity should become increasingly disorganized Wednesday night
before largely falling apart on Thursday, as high pressure builds
across the region from northern Ontario. Regarding temperatures, as
mentioned earlier, we will remain firmly within the grip of an
Arctic airmass, with 850mb temps dipping as low as -20C. This will
yield some of the coldest temperatures of the season so far, with
highs in the low teens, and in the single digits in the North
Country. Nighttime lows will fall into the single digits to around
zero, with the North Country, not subject to lake modification and
with clear skies at night, falling into teens below zero. This may
end up necessitating wind chill advisories for Jefferson and Lewis
counties, as only a 5-10mph breeze will be able to push wind chills
as low as -20F to -30F. Elsewhere, expected wind chills to remain in
the 0F to -10F range.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Persistent longwave troughing will remain firmly entrenched across
the region through the long term period, keeping below normal
temperatures in place through the weekend and into early next week.
Highs will only be in the teens in most areas, with temperatures
struggling to climb out of the single digits in the North Country.
Overnight lows will be in the single digits south of Lake Ontario.
With better radiational cooling in place, lows will range from zero
to fifteen below across the North Country.
Latest medium range guidance is in decent agreement handling the
arrival of a shot of northern stream shortwave energy Friday
into Friday night, which will spawn another clipper system. This
system will bring a more widespread accumulating snowfall. It
is still too early to tell potential amounts, but will need to
keep monitoring this system over the coming days as the synoptic
setup looks to be quite favorable with a negatively-tilted
shortwave trough swinging through.
Behind this system heading into the New Years holiday weekend, lake
effect regime will once again setup. Little question about over-lake
instability with 850 mb temperatures dropping into the -22C to -25C
range, with ample moisture. Only question at this point is to
the exact wind direction, with both ECMWF and GFS suggesting a
primarily northwesterly to northerly flow regime.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
The main concern will be ongoing lake effect snow east of the lakes.
KJHW will experience heavy lake effect snow overnight into Tuesday
while all other sites including KART are expected to remain outside
of the lake effect snows. Vsby at KJHW will be 1/4SM at times in
heavy lake effect snow through tonight.
For the remainder of the area winds will continue to be gusty
overnight but have slackened enough to remove BLSN from all TAFs.
For Tuesday, expect VFR conditions to continue outside of lake
effect snow which will continue to impact JHW with IFR or lower
conditions.
Outlook...
Tuesday night through Wednesday...Areas of lake effect snow and
LIFR/IFR east of the lakes, otherwise MVFR to VFR. Thursday...A
chance of snow showers/MVFR downwind of the lakes...otherwise mainly
VFR. Friday and Saturday...VFR/MVFR conditions with a chance of snow.
&&
.MARINE...
Low pressure will continue to exit across the Canadian Maritimes
through tonight. In its wake westerly gales will continue through
most if not all of tonight...before slowly diminishing through
midweek. As such Gale Warnings remain in effect as outlined
below...while Small Craft Advisories remain in effect for the
Niagara River.
&&
.TIDES/COASTAL FLOODING...
A period of strong west winds will result in high wave action
across eastern portions of Lake Ontario through early Tuesday.
This will in turn lead to the threat of shoreline erosion at the
eastern and southeastern ends of the lake...particularly in
areas where the shoreline is still unstable following the
previous high water levels from earlier in the year.
&&
.EQUIPMENT...
The KTYX WSR-88D radar at Montague, NY has suffered a motor
failure and will be out of service through 26 December 2017.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 6 PM EST Wednesday for
NYZ005>008-012-019>021-085.
Lakeshore Flood Warning until 7 AM EST Tuesday for NYZ004>007.
Winter Storm Watch from Tuesday evening through Wednesday
morning for NYZ004.
Winter Weather Advisory until 1 AM EST Tuesday for NYZ013.
MARINE...Gale Warning until 1 AM EST Tuesday for LEZ040-041.
Small Craft Advisory until 4 AM EST Tuesday for LEZ020.
Small Craft Advisory until 7 AM EST Tuesday for
LOZ030.
Gale Warning until 4 AM EST Tuesday for LOZ042>045-062>065.
&&
SYNOPSIS...APFFEL/JJR
NEAR TERM...APFFEL/SMITH
SHORT TERM...WOOD
LONG TERM...TMA
AVIATION...APFFEL/SMITH
MARINE...APFFEL/JJR/SMITH
TIDES/COASTAL FLOODING...JJR/RSH/APFFEL
EQUIPMENT...WOODHazardous weather outlook, Dec 25, 8:00 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 800 PM EST Mon Dec 25 2017 NYZ012-019>021-085-270100- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 800 PM EST Mon Dec 25 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-010-011-014-270100- Niagara-Orleans-Monroe-Northern Erie-Genesee-Ontario- 800 PM EST Mon Dec 25 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-270100- Wayne- 800 PM EST Mon Dec 25 2017 ...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 7 AM EST TUESDAY... ...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005-006-270100- Northern Cayuga-Oswego- 800 PM EST Mon Dec 25 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY... ...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 7 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ013-270100- Livingston- 800 PM EST Mon Dec 25 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ008-270100- Lewis- 800 PM EST Mon Dec 25 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. Arctic air will settle across the region this week, bringing very cold temperatures. With northerly winds and no lake to modify temperatures or provide cloud coverage, expect temperatures to plunge into the teens below zero Wednesday night and Thursday night, with northerly winds of 5 to 10 mph potentially pushing wind chills as low as 20 to 30 degrees below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-270100- Jefferson- 800 PM EST Mon Dec 25 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY... ...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 7 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. Lake Effect Snow Warning. Arctic air will settle across the region this week, bringing very cold temperatures. With northerly winds and no lake to modify temperatures or provide cloud coverage, expect temperatures to plunge into the teens below zero Wednesday night and Thursday night, with northerly winds of 5 to 10 mph potentially pushing wind chills as low as 20 to 30 degrees below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-270100- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 800 PM EST Mon Dec 25 2017 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-270100- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 800 PM EST Mon Dec 25 2017 ...GALE WARNING IN EFFECT UNTIL 4 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-270100- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 800 PM EST Mon Dec 25 2017 ...GALE WARNING IN EFFECT UNTIL 1 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-270100- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 800 PM EST Mon Dec 25 2017 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Dec 25, 7:48 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Buffalo NY
748 PM EST MON DEC 25 2017
NYZ012-013-019-020-085-260200-
Chautauqua-Cattaraugus-Livingston-Southern Erie-Wyoming-
748 PM EST MON DEC 25 2017
...INTENSE LAKE EFFECT SNOW WILL CONTINUE TO IMPACT THE AREA...
At 738 PM EST, National Weather Service radar showed a band of
intense lake effect snow producing snowfall rates of 2 to 3 inches
per hour. This snow band was 15 to 20 miles wide with the northern
edge extending from Silver Creek to Holland to Geneseo, and the
southern edge extending from Sherman to Arcade to Mount Morris.
There has been a little southward drift to the band and this trend
will continue through the remainder of the evening.
This snow band will continue to hit southern portions of Erie and
Wyoming counties, as well as the western Southern Tier north of
Interstate 86 hard through midnight.
Winds gusting as high as 35 mph will create near whiteout
conditions.
Locations impacted include...
Dunkirk, Fredonia, Geneseo, Letchworth State Park, Boston,
Springville, Perry, Warsaw, Colden and Westfield.
This includes the following highways...
Interstate 390 between exits 6 and 10.
Interstate 90 between exits 60 and 59.
Driving within this snow band will be extremely difficult with
snow covered roads and visibilities down to near zero at times.
Travel is not recommended in this area! If you must travel across
this area, slow down and allow plenty of extra time to reach your
destination.
LAT...LON 4238 7963 4244 7950 4293 7761 4267 7764
4252 7825 4252 7831 4250 7831 4213 7974
TMALocal storm report, Dec 25, 8:18 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
818 PM EST MON DEC 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW 1 SSE SILVER CREEK 42.53N 79.16W
12/25/2017 M6.2 INCH CHAUTAUQUA NY COCORAHS
0730 PM SNOW ENE EAST AURORA 42.77N 78.62W
12/25/2017 M6.8 INCH ERIE NY NWS EMPLOYEE
0809 PM SNOW 6 SW WARSAW 42.69N 78.22W
12/25/2017 M12.0 INCH WYOMING NY CO-OP OBSERVER
&&
EVENT NUMBER BUF1702047
EVENT NUMBER BUF1702048
EVENT NUMBER BUF1702049
SJWLocal storm report, Dec 25, 8:42 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
842 PM EST MON DEC 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM SNOW CHAFFEE 42.55N 78.51W
12/25/2017 M18.0 INCH ERIE NY FIRE DEPT/RESCUE
0837 PM SNOW 8 N REDFIELD 43.64N 75.88W
12/25/2017 M10.0 INCH OSWEGO NY CO-OP OBSERVER
&&
EVENT NUMBER BUF1702050
EVENT NUMBER BUF1702051
SJWSpecial weather statement, Dec 25, 8:48 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Buffalo NY
848 PM EST MON DEC 25 2017
NYZ006>008-260245-
Jefferson-Oswego-Lewis-
848 PM EST MON DEC 25 2017
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN JEFFERSON...LEWIS
AND NORTHERN OSWEGO COUNTIES...
At 848 PM EST, A band of lake effect snow producing snow fall rates
of 2 to 4 inches per hour was extending inland from Lake Ontario.
The northern edge of the lake band is located along a line from near
Belleville to near Castorland. The southern edge of the lake effect
band extends along a line from near Scriba to Redfield to Turin.
Blowing and drifting snow is also occuring with this lake effect
band.
Locations impacted include...
Oswego, Sandy Island Beach State Park, Stony Point, Lowville,
Pulaski, Adams, Redfield, Selkirk Shores State Park, Highmarket and
Mexico Point State Park.
This includes Interstate 81 between exits 34 and 44.
Driving within this snow band will be extremely difficult with snow
covered roads and visibilities down to near zero at times. If you
must travel across this area, slow down and allow plenty of extra
time to reach your destination.
LAT...LON 4342 7553 4348 7581 4341 7585 4341 7668
4345 7667 4356 7645 4356 7631 4358 7626
4378 7629 4383 7636 4387 7635 4384 7644
4387 7650 4388 7649 4397 7515 4361 7511
WelchLocal storm report, Dec 25, 9:10 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
910 PM EST MON DEC 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM SNOW PERRYSBURG 42.46N 79.00W
12/25/2017 M13.0 INCH CATTARAUGUS NY CO-OP OBSERVER
0900 PM SNOW PORT LEYDEN 43.58N 75.35W
12/25/2017 M19.0 INCH LEWIS NY COCORAHS
&&
EVENT NUMBER BUF1702052
EVENT NUMBER BUF1702053
SJWSpecial weather statement, Dec 25, 9:10 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
910 PM EST MON DEC 25 2017
NYZ012-019-020-085-260315-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-
910 PM EST MON DEC 25 2017
...INTENSE LAKE EFFECT SNOW WILL CONTINUE TO IMPACT THE AREA...
At 858 PM EST, National Weather Service radar showed a band of
intense lake effect snow producing snowfall rates of up to 3
inches per hour. This snow band was about 15 miles wide with
the northern edge extending from Ripley to North Boston to
Warsaw, and the southern edge extending from Mayville to
Springville to Castile.
There will be a very slow southward drift to the band through
midnight.
This snow band will continue to hit southern portions of Erie and
Wyoming counties, as well as the western Southern Tier north of
Interstate 86 very hard through midnight.
Winds gusting as high as 30 mph will create near whiteout
conditions. Lightning and thunder will be possible.
Locations impacted include...
Dunkirk, Fredonia, Letchworth State Park, Boston, Springville,
Warsaw, Colden, Westfield, Gowanda and Silver Creek.
This includes Interstate 90 between exits 61 and 58.
Driving within this snow band will be extremely difficult, if not
impossible with snow covered roads and visibilities down to near
zero at times.
Travel is not recommended in this area! If you must travel across
this area, slow down and allow plenty of extra time to reach your
destination.
LAT...LON 4243 7954 4281 7825 4265 7797 4217 7975
4227 7976 4228 7973 4231 7977
TMAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 7:48 PM EST | Special Weather Statement | BUF | Lewis, Oswego | 57 min |
| Dec 25, 8:48 PM EST | Special Weather Statement | BUF | Lewis, Oswego | 57 min |
| Dec 25, 9:50 PM EST | Special Weather Statement | BUF | Lewis, Oswego | 85 min |
| Dec 25, 10:40 PM EST | Special Weather Statement | BUF | Chautauqua, Livingston | 50 min |
| Dec 26, 4:14 AM EST | Small Craft Advisory | BUF | 62 hr | |
| Dec 26, 5:34 AM EST | Special Weather Statement | BUF | Lewis | 116 min |
| Dec 26, 7:49 AM EST | Special Weather Statement | BUF | Lewis | 3 hr |
| Dec 26, 10:40 AM EST | Special Weather Statement | BUF | Lewis | 3 hr |
| Dec 26, 1:34 PM EST | Special Weather Statement | BUF | Lewis | 3 hr |
| Dec 26, 2:22 PM EST | Winter Weather Advisory | BUF | Monroe, Niagara, Orleans, Wayne | 29 hr |
| Dec 26, 4:33 PM EST | Special Weather Statement | BUF | Lewis | 117 min |
| Dec 26, 6:30 PM EST | Special Weather Statement | BUF | Lewis | 2 hr |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.